×

zbMATH — the first resource for mathematics

Model theory of the regularity and reflection schemes. (English) Zbl 1149.03026
A well-known theorem of Keisler characterizes first-order theories containing the regularity scheme (or, equivalently, the collection scheme), in terms of existence of elementary end extensions and \(\kappa\)-like models for regular uncountable cardinals \(\kappa\). Enayat and Mohsenipour prove an analogous result for theories containing the reflection scheme. A linearly ordered \(L\)-structure \(M=(A,<,\dots)\) is a model of the reflection scheme REF\((L)\) if \(A\) has no last element and and for every \(L\)-formula \(\varphi(y_1,\dots,y_n)\) there is a \(c\in A\) such that for all \(a_1,\dots,a_n<c\), \(M\models \varphi(a_1,\dots,a_n)\) iff \((\{x\in A: x<c\},<,\dots)\models \varphi(a_1,dots,a_n)\). The main theorem of the paper gives several conditions equivalent to \(T\vdash \text{REF}(L)\), among them: some model of \(T\) has an elementary end extension with a first new element, and \(T\) has an \(\omega_1\)-like model that continuously embeds \(\omega_1\). The authors develop model theory of REF\((L)\) proving a number of results generalizing analogous theorems from model theory of PA and ZF. In particular, they prove a variant of Gaifman’s splitting theorem and a theorem characterizing tallness in terms of existence of cofinal recursively saturated elementary end extensions. The paper concludes with a list of attractive open problems.

MSC:
03C64 Model theory of ordered structures; o-minimality
03C62 Models of arithmetic and set theory
03C80 Logic with extra quantifiers and operators
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] Barwise J., Schlipf J.: An introduction to recursively saturated and resplendent models. J. Sym. Logic 41(2), 531–536 (1976) · Zbl 0343.02032
[2] Chang C.C.: A note on the two cardinal problem. Proc. Am. Math. Soc. 16, 1148–1155 (1965) · Zbl 0137.00804
[3] Chang C.C, Keisler H.J.: Model Theory, Studies in Logic and the Foundations of Mathematics, 3rd edn, vol. 73. North-Holland Publishing Co., Amsterdam (1990)
[4] Easton W.: Powers of regular cardinals. Ann. Math Logic 1, 139–178 (1970) · Zbl 0209.30601
[5] Ebbinghaus H.-D.: Extended logics: the general framework. In: Barwise, J., Feferman, S. (eds) Model Theoretic Logics, pp. 25–76. Springer-Verlag, New York (1985)
[6] Ehrenfeucht, A.: An application of games to the completeness problem for formalized theories. Fund. Math. 49, 129–141 (1960/1961) · Zbl 0096.24303
[7] Enayat A.: On certain elementary extensions of models of set theory. Trans. Am. Math. Soc. 283, 705–715 (1984) · Zbl 0563.03033
[8] Enayat A.: Power-like models of set theory. J. Sym. Logic 66, 1766–1782 (2001) · Zbl 0994.03034
[9] Enayat A.: Models of set theory with definable ordinals. Arch. Math. Logic 44, 363–385 (2005) · Zbl 1068.03032
[10] Felgner U.: Comparisons of the axioms of local and universal choice. Fund. Math. 71, 43–62 (1971) · Zbl 0255.02065
[11] Hodges W.: Building Models by Games. London Mathematical Society Student Texts, vol. 2. Cambridge University Press, Cambridge (1985) · Zbl 0569.03015
[12] Hutchinson J.: Elementary extensions of countable models of set theory. J. Sym. Logic 41(1), 139–145 (1976) · Zbl 0364.02029
[13] Jech T.: Set Theory, Springer Monographs in Mathematics. Springer, Berlin (2003) · Zbl 1007.03002
[14] Jensen R.: The fine structure of the constructible hierarchy. Ann. Math. Logic 4, 229–308 (1972) · Zbl 0257.02035
[15] Kanamori A.: Levy and set theory. Ann. Pure Appl. Logic 140, 233–252 (2006) · Zbl 1089.03004
[16] Kaufmann M.: Blunt and topless end extensions of models of set theory. J. Sym. Logic 48, 1053–1073 (1984) · Zbl 0537.03024
[17] Kaye R.: Models of Peano Arithmetic. Oxford University Press, Oxford (1991) · Zbl 0744.03037
[18] Keisler H.J.: Some model theoretic results on {\(\omega\)}-logic. Israel J. Math. 4, 249–261 (1966) · Zbl 0167.01403
[19] Keisler H.J.: Model Theory for Infinitary Logic, Studies in Logic and the Foundations of Mathematics, vol. 62. North-Holland Publishing Co., Amsterdam (1971) · Zbl 0222.02064
[20] Kennedy, J., Väänänen, J.: Applications of regular filters and square principles in model theory, Quaderni di Matematica vol. 17, (A. Andretta, ed.), Department of Mathematics, Seconda Università di Napoli, Caserta, (2005)
[21] Kossak R., Schmerl J.: The Structure of Models of Peano Arithmetic. Oxford University Press, Oxford (2007) · Zbl 1101.03029
[22] Mills G., Paris J.: Regularity in models of arithmetic. J. Sym. Logic 49, 272–280 (1984) · Zbl 0584.03044
[23] Mohsenipour, S.: Elementary End Extensions in Model Theory and Set Theory, Doctoral Dissertation. IPM, Tehran Iran (2005)
[24] Rosenstein J.G.: Linear Orderings. Academic Press, New York (1982) · Zbl 0488.04002
[25] Schlipf J.: Toward model theory through recursive saturation. J. Sym. Logic 43, 183–206 (1978) · Zbl 0409.03019
[26] Schmerl J.: Generalizing special Aronszajn trees. J. Sym. Logic 39, 732–740 (1974) · Zbl 0302.02029
[27] Schmerl J.: On {\(\kappa\)}-like structures which embed stationary and closed unbounded subsets. Ann. Math. Logic 10, 289–314 (1976) · Zbl 0357.02050
[28] Schmerl J.: Transfer theorems and their applications to logics. In: Barwise, J., Feferman, S. (eds) Model Theoretic Logics, pp. 177–209. Springer, New York (1985)
[29] Schmerl J., Shelah S.: On power-like models for hyperinaccessible cardinals. J. Sym. Logic 37, 531–537 (1972) · Zbl 0278.02042
[30] Shelah S.: Generalized quantifiers and compact logic. Trans. Am. Math. Soc. 204, 342–364 (1975) · Zbl 0322.02010
[31] Shelah S.: End extensions and the number of countable models. J. Sym. Logic 43, 550–562 (1978) · Zbl 0412.03043
[32] Shelah S.: ”Gap 1” two-cardinal principles and the omitting types theorem for \({\mathcal{L}(Q)}\) . Israel J. Math. 65, 133–152 (1989) · Zbl 0681.03016
[33] Shelah S., Väanänen J.: Recursive logic frames. MLQ Math. Log. Q. 52, 151–164 (2006) · Zbl 1093.03024
[34] Simpson S.G.: Subsystems of Second Order Arithmetic. Springer, Berlin (1999) · Zbl 0909.03048
[35] Villegas-Silva L.M.: A gap 1 cardinal transfer theorem. MLQ Math. Log. Q. 2, 340–350 (2006) · Zbl 1095.03051
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.